Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 105, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 25, 2009, 3:33 PM EDT for 5 counties in Pennsylvania. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 25, 2009, 3:33 PM EDT (19:33 UTC)
- Expired
- Jul 25, 2009, 4:15 PM EDT
- In force
- 42 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties Cameron County, PA, Clinton County, PA, McKean County, PA, Potter County, PA, Tioga County, PA
The radar
The State College radar (KCCX), 76 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1504 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:51 PM EDT, 42 minutes earlier.
Area forecast discussion, Jul 25, 2:51 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 251 PM EDT SAT JUL 25 2009 .SYNOPSIS... A STUBBORN AND SLOW MOVING UPPER LEVEL TROUGH OVER THE GREAT LAKES WILL KEEP SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. THE TROUGH SHOULD THEN FINALLY RETROGRADE FAR ENOUGH TOWARD THE MIDDLE OF NEXT WEEK TO ALLOW SOME MORE-TYPICAL SUMMER-LIKE CONDITIONS TO DEVELOP...AND POSSIBLY LAST FOR SEVERAL DAYS. && .NEAR TERM /THROUGH TONIGHT/... THE APPROACHING SQUALL LINE THAT LOOKED OFFICIALLY DEAD AS OF 130PM...IS SHOWING SIGNS OF REGENERATING WITH A STRING OF SHOWERS DEVELOPING ALONG A LINE JUST TO THE WEST OF THE STATION. THE BIGGEST QUESTION FOR THE NEAR TERM IS IF SOMETHING MORE THAN ISOLATED CELLS CAN REGENERATE UPSTREAM AND IF IT WILL AFFECT MY FCST AREA? SMALL MCS CURRENTLY RACING THROUGH SRN OHIO THREATENS TO CUT OFF THE MOISTURE SURGE ADVERTISED BY THE MODELS WHICH ARE HAVING A HARD TIME NOT ONLY RESOLVING WHERE THE PRECIP IS NOW BUT WHERE IT WILL GO. THE OPERATIONAL GFS AND NAM PLACE THEIR PRECIP BULLS EYES IN TOTALLY DIFFERENT PARTS OF THE STATE BY 06Z. THE GEM IS PRETTY MUCH IN BETWEEN THE TWO AND THE 12 HOUR RESOLUTION OF THE ECMWF OFFERS LITTLE OR NO HELP IN THIS SITUATION. SAT TRENDS SO FAR SHOW NO SIGN OF CONVECTIVE INITIATION FURTHER NORTH IN OHIO UNDER THE ANVIL BLOW-OFF OF THE MCV WHICH HAS CAPPED THE ATMOSPHERE. THE BEST CAPES ARE BASICALLY EAST OF THE SYSTEM THROUGH WV AND NRN VA...HINTING THAT NORTHWARD PROPAGATION PROSPECTS WILL BE FAIRLY LIMITED. SO THE RFC IDEA OF TRACKING THE BEST CHANCE OF RAIN THRU MY SOUTHERN AREAS THROUGH ABOUT THE MIDNIGHT TIME FRAME LOOKS PRETTY REASONABLE AT THIS STAGE. OVERALL POPS WILL BE RATHER HIGH AS MANY AREAS ARE LIKELY TO MEASURE...BUT THE BEST CHANCE OF HEAVIER SHOWERS/STORMS LOOKS LIKE IT SHOULD BE CONFINED TO THE AREA SOUTH OF I80...AND MAYBE EVEN FURTHER SOUTH...LIKE I76 SOUTHWARD. SREF PLUMES SHOW A WIDE SPREAD IN SOLUTIONS WITH THE AVERAGE OF ABOUT .5 INCHES. REAL MEANS ARE PROBABLY LOWER AS THE MOST SOLUTIONS ARE CLUSTERED DOWN AROUND A QUARTER INCH AND HIGHER OUTLIERS ARE AFFECTING THE FINAL TOTALS. SEVERE POTENTIAL IS SO FAR BEING LIMITED BY THE SLOW TO DEVELOP INSTABILITY. MID LEVEL LAPSE RATES ARE STILL SUB 6C/KM WITH MU CAPES JUST NUDGING 1000J OVER FAR SRN PARTS OF THE STATE. SPC KEPT THE SLIGHT RISK VIRTUALLY UNCHANGED SO WILL NOT CHANGE THE HWO AT THIS POINT. && .SHORT TERM /SUNDAY/... ANOTHER WEAK FRONTAL SYSTEM WILL ACT AS A TRIGGER FOR MORE SHOWERS AND STORMS SUNDAY. SREF PLUMES SHOW CAPES A BIT LOWER THAN TODAYS MEAGER VALUES WHILE THE GEFS PLUMES NUDGE THEM A BIT HIGHER. AS USUAL THINGS WILL BE DEPENDENT ON CLOUD COVER AND FCST SOUNDINGS HINT AT A MOSTLY CLOUDY DAY. SO AT THIS POINT SUNDAY DOESNT SEEM TO WARRANT ANY ENHANCED WORDING. JUST ANOTHER UNSETTLED DAY IN THIS SUMMER THAT HAS SO FAR BEEN COOL AND DAMP. MAX TEMPS SUNDAY WILL RANGE FROM THE MID 70S OVER THE NORTHWEST MTNS AND THE LAUREL HIGHLANDS...TO THE LOWER AND MID 80S ELSEWHERE. && .LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/... HIGHER PWATS LINGER IN THE SE POSSIBLY INTO MONDAY WITH COOLER AIR ADVECTING IN AT MID LEVELS...SO COLD FRONT LOOKS TO BE PLANNING A SLOW EXIT TO THE EAST. HENCE KEPT A 40 PERCENT CHC OF SHRA/TSRA IN THE FORECAST...MAINLY IN THE SE. POPS AROUND 30 PERCENT WILL BE MAINTAINED ACROSS THE SE 1/3 F THE FCST AREA. MAX TEMPS MONDAY WILL BE NEARLY IDENTICAL TO SUNDAYS WITH THE MEAN UPPER STAYING TO THE NW OF THE REGION...THEN EVENTUALLY RETROGRADING TO OVER...OR JUST TO THE WEST OF THE MISS VALLEY BY THE MID-WEEK ...THE RATHER MOIST SW WILL BRING A CHANCE (EACH DAY) FOR MAINLY AFTERNOON SHOWERS AND ISOLATED LATE DAY TSRA. RIGHT NOW 00Z GEFS AND OPERATIONAL GFS AND ECMWF...SHOWS THAT WEDNESDAY AFTERNOON AND NIGHT POSE THE GREATEST CHC FOR SHRA/TSRA (50-60 POP) AS THE FLEETING NEAR TO SLIGHTLY ABOVE NORMAL TEMPS (AND DEWPOINTS IN THE 60S TO NEAR 70F) INTERACT WITH SEVERAL MID/UPPER LEVEL SPEED MAXS HEADING NE UP THE OHIO RIVER VALLEY. WELL TAKE WHAT WE CAN GET THIS SUMMER...IN TERMS OF WARMTH AND 500 MB HEIGHTS ABOVE 582 DAM...WHICH WILL DEVELOP MONDAY AFTERNOON THROUGH THE MIDWEEK PERIOD AS THE STUBBORN/PERSISTENT UPPER TROUGH GRADUALLY RETROGRADES. AS EARLIER SHIFTS NOTED...THE MAIN FORECAST CHALLENGE IN THE LONG TERM IS THE WESTWARD PROPAGATION OF THE MID ATLANTIC RIDGE...AND CORRESPONDING WESTWARD PROPAGATION OF UPPER TROUGH. 12Z GFS SUGGESTS THAT THE RIDGE STARTS TO EDGE INTO PA AT THE START OF THE PERIOD...PUSHING THE 500MB TROUGH AXIS WEST OF THE MISSISSIPPI. IF THIS VERIFIES...THEN THE THREAT OF RAIN WILL BE GREATLY DIMINISHED AS THE CWA WILL BE SPARED FROM THE ENDLESS STRING OF SHORTWAVES SWINGING AROUND THE UPPER LOW. A MORE LIKELY SOLUTION WOULD BE A LESS DRAMATIC WESTWARD SHIFT FOR THE 500MB TROUGH...KEEPING THE CWA WELL WITHIN THE CROSS HAIRS OF SEVERAL SFC/UPPER WAVES RIPPLING NE WITHIN THE QUASI STATIONARY HIGH PWAT AIR OF 36-48MM. REGARDLESS...PERSISTENT THE PERSISTENT S/SE SFC FLOW (AND SW FLOW IN THE 925-850 MB LAYER) WILL MAKE FOR A WARM AND RATHER HUMID WEEK...ESPECIALLY IN THE LOWER SUSQ WHERE DEWPOINTS WILL NEAR 70 AND HIGHS WILL STAY IN THE MID 80S. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... A COLD FRONT WILL PUSH SEWD FROM THE GREAT LAKES AND SLOW AS IT APPROACHES THE UPPER OHIO VLY BY 00Z. SCT STRONG TO SEVERE STORMS ARE EXPECTED TO DEVELOP AND MOVE EAST ACROSS THE AREA INTO THE EVENING HOURS. CONDITIONS WILL REMAIN VFR EXCEPT IN THE CONVECTION WHERE VIS DROPPING DOWN TO 1-2 MILES CAN BE EXPECTED FOR SHORT PERIODS OF TIME. SHOWERS WILL BECOME MORE SCATTERED OVERNIGHT WITH PATCHY FOG BECOMING AN ISSUE IN AREAS THAT SEE THE AFTERNOON AND EVENING SHOWERS/STORMS. OUTLOOK... SUN-WED...VFR WITH MVFR MAINLY IN AM FOG/ST AND SCT PM SHRA/TSRA. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...LACORTE NEAR TERM...LACORTE SHORT TERM...LACORTE LONG TERM...LAMBERT AVIATION...LACORTE
Hazardous weather outlook, Jul 25, 10:54 AM EDT, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1054 AM EDT SAT JUL 25 2009 PAZ004>006-010>012-017-018-024-033-261500- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-CAMBRIA-SOMERSET- 1054 AM EDT SAT JUL 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY...WITH DAMAGING WINDS THE PRIMARY SEVERE WEATHER THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ019-025>028-034>037-041-042-045-046-049>053-056>059-063>066- 261500- SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON- FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON- SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY- DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER- 1054 AM EDT SAT JUL 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 25, 3:20 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
320 PM EDT SAT JUL 25 2009
PAZ005-006-011-252000-
CAMERON PA-MCKEAN PA-POTTER PA-
320 PM EDT SAT JUL 25 2009
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CAMERON...
SOUTHEASTERN MCKEAN AND WESTERN POTTER COUNTIES...
AT 319 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ELK RIVER...
MOVING NORTHEAST AT 25 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR SIZERVILLE AROUND 330 PM...KEATING SUMMIT
AROUND 340 PM...ROULETTE AROUND 350 PM AND COUDERSPORT AROUND 400 PM.
LAT...LON 4171 7781 4148 7836 4156 7843 4161 7842
4161 7848 4163 7849 4191 7799
EXPERIMENTAL
FORECASTER: KFThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 6:36 AM EDT | Dense Fog Advisory | CTP | Columbia, Dauphin, Lancaster, Lebanon, Lycoming, Montour and 5 more | 3 hr |
| Jul 25, 3:20 PM EDT | Special Weather Statement | CTP | Potter | 40 min |
| Jul 25, 4:38 PM EDT | Special Weather Statement | CTP | Tioga | 52 min |
| Jul 25, 4:54 PM EDT | Special Weather Statement | CTP | Snyder | 36 min |
| Jul 25, 5:14 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Northumberland, Snyder, Union | 40 min |
| Jul 25, 5:22 PM EDT | Special Weather Statement | CTP | Fulton | 23 min |
| Jul 25, 5:46 PM EDT | Special Weather Statement | CTP | Huntingdon | 29 min |
| Jul 25, 7:15 PM EDT | Special Weather Statement | CTP | Schuylkill | 45 min |
| Jul 25, 7:57 PM EDT | Special Weather Statement | CTP | Schuylkill | 18 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.